Renal Side Effects of HIV Medications

641 0

The treatment of HIV infection has been radically changed with the development of HAART–highly active antiretroviral therapy. Fortunately for nephrologists, these medications are relatively safe from a renal standpoint.

There are two notable exceptions to be aware of.

The most relevant is the medication tenofovir, a NRTI which has been reported to cause renal failure which can lead to dialysis-dependence. The mechanism is unclear but there is some degree of tubular toxicity e.g. ATN. Other tubular pathologies have been reported with this medication including Fanconi’s syndrome and nephrogenic diabetes insipidus. The trade name of tenofovir is Viread, and is tenofovir is sometimes given as part of a “combined” pill (Truvada or Atripla) containing tenofovir and 1-2 other antivirals as part of a cocktail.

The other relevant HAART drug nephrologists should be aware of is indinavir (Crixivan), a protease inhibitors. It has been shown to precipitate and result in nephrolithiasis in some patients, and therefore these individuals are instructed to increase their water intake.

Leave a Reply